Michigan, 2022

Hail and Damaging Winds in Michigan, June 30, 2022

June 30, 2022 · NWS MQT · 19 events in 5 counties and zones

Severe thunderstorms dropped large hail and caused damaging winds over portions of west and central Upper Michigan during the evening of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms dropped large hail and caused damaging winds over portions of west and central Upper Michigan during the evening of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 30, 2:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 2:22 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
322 PM EDT Thu Jun 30 2022

.SHORT TERM...(Through early this evening)
Issued at 314 PM EDT THU JUN 30 2022

...Strong to severe storms late this afternoon into this
evening...

Clearing has been occurring from W to E so far today, which is
assisting with recharging the atmosphere for a redevelopment of
storms. Latest RAP analysis courtesy of SPC's mesoanalysis page
indicates that 500 to 1000 ML-CAPE is building across the Wrn half
of the forecast area with the cap slowly eroding. Satellite
imagery is showing spatial cloud growth ahead of the previously
advertised approaching frontal boundary with some weak returns
appearing on regional radar underneath. Over the next several
hours, expect this general trend to continue, supported by a
rather warm, moist airmass at/near the surface. While there are
some variances in timing amongst the various deterministic model
guidance, general consensus is a 4 to 5pm EDT start time for
convective initiation, although may initially struggle until the
cap is able to be overcome. From 6pm EDT onward will be the
highest chances for convection, particularly of the strong to
severe kind. With 50+ knots of 0-6km bulk shear, 30+ kts within
the 0-3km layer, low- to mid- level LRs of at least 7 C/km already
in place, and around 100 or so m2/s2 of 0-3km SRH, strong to
severe storms are still expected. Wind will be the primary threat
but hail will be possible given the LRs, lowering fz lvls, and at
least some turning within cells. Moderate rain will be highly
probable in storms, with locally heavy rain possible. PWATs aren't
overly impressive for this time of year, but as alluded to
already, plenty of at least LL moisture abounds.

.LONG TERM...(Tonight through Thursday)
Issued at 135 PM EDT THU JUN 30 2022

Medium range models and their ensembles suggest a relatively benign
period of weather after this evening with more rain chances
returning for Independence Day. Behind the passing cold front
tonight, models suggest a mid-level low to slowly shift east to the
north of the Great Lakes. Meanwhile, a low pressure system off the
Pac NW will drive a deep trof along the W Coast, forcing a
downstream ridge to build across the Rockies, with more zonal to NW
flow across the Upper Great Lakes. As the weekend wraps up, this
trof shifts inland as the ridge axis shifts east across the CONUS.
This transitory period will bring a chance for showers and
thunderstorms across the UP for the holiday festivities as a LLJ and
baroclinic axis shifts through the Upper Midwest. By the middle of
next week, models suggest a broad, but weak ridge to remain across
the CONUS with relatively good agreement in the models. Look for
temps to remain near- to below-normal through most of the period,
trending towards above normal by the middle of next week.

As a cold front shifts across the UP tonight, tsra will be
ongoing/developing across the western/central UP. Latest RAP
guidance suggests the cold front to move into the wern UP around
23/00z this evening as daytime heating(though limited some by AM
clouds) and gusty winds efficiently mix out the boundary layer.
Impressive low-level lapse rates combined with a cold front boundary
should be able to overcome a small cap seen on model soundings.
While the instability isn't overly impressive, there is sufficient
amount of shear that should be able to bring a threat of severe
weather. Low-level shear for any potential tornadic threat will be
tied directly to the frontal axis, as winds become unidirectional
behind the fropa...though this threat appears quite limited. Rather
strong winds and isolated larger hail appears to be the main threats.

With a sfc high pressure system moving in behind the front, the
column begins to dry out quickly heading into Friday. PWAT values
near 1.75 inches Thursday, quickly fall to around 0.4 inches by
Friday, and will remain low through at least Saturday. This sfc high
pressure will drift across the UP through the weekend, bringing
tranquil conditions across the area.

By Sunday, the UP will be in a transitional pattern with southerly
flow returning in the afternoon. This will begin to bring in
increasing amounts of moisture for at least the west half; however,
with the high pressure shifting to the Eastern Great Lakes Sunday
afternoon, NE flow off the higher terrain of Ontario could bring
elevated fire wx conditions for the east half of the UP.

The pattern becomes a bit more unsettled for Independence Day into
Tuesday as a quasi-stationary baroclinic zone will bring multiple
chances for showers and thunderstorms across the Northern Plains and
Great Lakes regions through the middle of the week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 118 PM EDT THU JUN 30 2022

Although clouds are clearing out from W to E early this afternoon,
TS/SHRAs are expected to redevelop along/out ahead of a frontal
boundary crossing Upper Michigan this evening. Currently, highest
confidence exists for KSAW to be directly impacted by at least
moderate TSRAs. KIWD looks like it too could have at least TSs in
its vicinity, with lesser confidence at KCMX in terms of whether
or not that terminal will be directly impacted. Regardless,
aviation interests should be aware of the strong to severe
potential across at least the heart of the U.P. later today into
early tonight. Winds, hail, and frequent lightning will be the
primary concerns. Once the fropa occurs tonight, expect fairly
rapid clearing behind it, allowing for VFR to dominate into
tomorrow, with WNWrly to NWrly winds prevailing.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 135 PM EDT THU JUN 30 2022

SW winds today will veer to the W to NW tonight behind a cold front.
Showers and thunderstorms are expected to develop along this frontal
axis, which could bring some localized gusty winds. By Friday,
surface high pressure will move over the lake, bringing benign
conditions through the weekend. As the high pressure moves into the
area, brief SW winds up to 20 knots will be possible across the west
half of the lake through Friday afternoon. Showers and thunderstorms
return for Independence Day into Tuesday, but winds appear on the
lighter side outside of any thunderstorms, before another high
pressure crosses the lake Wednesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...JAW
AVIATION...lg
MARINE...JAW
Hazardous weather outlook, Jun 30, 3:01 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EDT Thu Jun 30 2022

MIZ001>007-009>014-084-085-012015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected through early tonight. Some storms may
become strong to severe. Primary hazards include gusty to damaging
winds, hail, and frequent lightning. Moderate to locally heavy
rain is also expected.

There is a high swim risk for the Lake Michigan beaches in
Schoolcraft County this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-012015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EDT Thu Jun 30 2022 /301 PM CDT Thu Jun 30 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected through early tonight. Some storms may
become strong to severe. Primary hazards include gusty to damaging
winds, hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-012015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EDT Thu Jun 30 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected through early tonight. Some storms may
become strong to severe. Primary hazards include gusty to damaging
winds, hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The radar

The Marquette radar (KMQT), 122 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Ontonagon

When
June 30, 5:00 PM EST to 5:05 PM EST
Where
Ontonagon County, 13.29 mi NE of Firesteel
Measured
1 in hail
Reported by
Social Media
Coordinates
46.990, -89.000

A delayed report of quarter-sized hail near Misery Bay.

Hail, Ontonagon

When
June 30, 5:05 PM EST to 5:10 PM EST
Where
Ontonagon County, 15.73 mi NE of Firesteel
Measured
1 in hail
Reported by
Social Media
Coordinates
47.010, -88.957

Pictures of nickel to quarter-sized hail from Twitter seven miles east of Fourteen Mile Point. Time of the report was estimated from radar.

Thunderstorm Wind, Baraga

When
June 30, 5:52 PM EST to 5:58 PM EST
Where
Baraga County, 2.42 mi E of Baraga
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.786, -88.430

Downed power lines on Tailor Road, right off of Skanee Road. Time of the damage was estimated from radar.

Hail, Gogebic

When
June 30, 5:25 PM CST to 5:30 PM CST
Where
Gogebic County, 0.84 mi SW of North Bessemer
Measured
1 in hail
Reported by
Social Media
Coordinates
46.510, -90.080

Report via Facebook of dime to quarter-sized hail three miles northwest of Bessemer.

Hail, Marquette

When
June 30, 6:40 PM EST to 6:45 PM EST
Where
Marquette County, 6.22 mi NNW of (Mqt)marquette Co Ar
Measured
1 in hail
Reported by
Social Media
Coordinates
46.610, -87.630

Report of quarter-sized hail eight miles north of Negaunee.

Thunderstorm Wind, Marquette

When
June 30, 6:55 PM EST to 7:00 PM EST
Where
Marquette County, 1.9 mi SSE of Buckroe
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.645, -87.504

Dispatch was informed of downed trees across County Road 550 near Eagles Nest Road. Time of the report was estimated from radar.

Hail, Marquette

When
June 30, 8:00 PM EST to 8:05 PM EST
Where
Marquette County, 0.48 mi E of Martins Lndg
Measured
1 in hail
Reported by
Social Media
Coordinates
46.530, -87.990

Facebook report of quarter-sized hail just northwest of Champion.

Hail, Marquette

When
June 30, 8:08 PM EST to 8:13 PM EST
Where
Marquette County, 0.78 mi W of Republic
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.400, -87.996

Facebook report of nickel-sized hail in South Republic.

Hail, Marquette

When
June 30, 8:08 PM EST to 8:13 PM EST
Where
Marquette County, 1.68 mi SW of Clowry
Measured
0.88 in hail
Reported by
Public
Coordinates
46.500, -87.920

Report of nickel-sized hail in Humboldt Township.

Hail, Marquette

When
June 30, 8:30 PM EST to 8:35 PM EST
Where
Marquette County, 0.69 mi N of Winthrop Jct
Measured
1 in hail
Reported by
Social Media
Coordinates
46.490, -87.670

Delayed Facebook report of quarter-sized hail in Ishpeming.

Thunderstorm Wind, Marquette

When
June 30, 8:31 PM EST to 8:38 PM EST
Where
Marquette County, 2.43 mi SW of Harvey
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.477, -87.389

Numerous trees were reported down across power lines on Silver Creek Road near Teaching Family Homes of Upper Michigan.

Thunderstorm Wind, Marquette

When
June 30, 8:32 PM EST to 8:39 PM EST
Where
Marquette County, 1.27 mi SSE of Harvey
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
46.482, -87.344

Extensive tree and power line damage was reported along and across Highway US-41 south of M-28 from Veda Street south to Magnum Road.

Hail, Marquette

When
June 30, 8:35 PM EST to 8:40 PM EST
Where
Marquette County, 0.93 mi S of Harvey
Measured
1 in hail
Reported by
Social Media
Coordinates
46.487, -87.348

Multiple reports of pea, nickel and quarter-sized hail via Facebook near the intersection of US-41 and M-28 in Harvey. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
June 30, 8:35 PM EST to 8:40 PM EST
Where
Marquette County, 0.48 mi W of Harvey
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
46.500, -87.360

NWS employee took pictures of a large snapped American Linden tree. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
June 30, 8:36 PM EST to 8:41 PM EST
Where
Marquette County, 2.45 mi S of Harvey
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.465, -87.341

Road debris observed between Briarwood Road and Highway US-41. Time of the damage was estimated from radar.

Hail, Marquette

When
June 30, 8:43 PM EST to 8:48 PM EST
Where
Marquette County, 0.36 mi WNW of Beacon
Measured
1 in hail
Reported by
Social Media
Coordinates
46.522, -87.987

Picture of quarter-sized hail at Van Riper State Park via Facebook.

Thunderstorm Wind, Alger

When
June 30, 9:00 PM EST to 9:05 PM EST
Where
Alger County, 0.48 mi W of Au Train
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
46.430, -86.840

Power lines and trees were reported down via social media in the Au Train area.

Thunderstorm Wind, Alger

When
June 30, 9:03 PM EST to 9:10 PM EST
Where
Alger County, 0.75 mi SSW of Au Train
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
46.420, -86.838

Over 200 residences were reported to be without power along Au Train Forest Lake Road due to thunderstorm wind damage. Power lines were also reported down near the All Seasons Tavern just south of Au Train. Time of the report was estimated from radar.

Hail, Alger

When
June 30, 9:05 PM EST to 9:10 PM EST
Where
Alger County, 0.48 mi W of Chatham
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.350, -86.930

There were multiple pictures of quarter-sized hail and a half-dollar sized hail report from Chatham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035401, 1035403, 1040423, 1035411, 1035405, 1040426, 1035406, 1035412, 1035413, 1035408, 1040427, 1040428, 1035409, 1040430, 1040433, 1035410, 1040435, 1040436, 1035397.